Alert archive / Puerto Rico / Special Weather Statements in 2023

Special Weather Statement, NWS JSJ

July 25, 2023

NWS JSJ issued this special weather statement at Jul 25, 2023, 2:08 PM CDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2023, 2:08 PM CDT (19:08 UTC)
Expired
Jul 25, 2023, 3:30 PM CDT
In force
82 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
40

The radar

The San Juan radar (TJUA), 29 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

566 
WWCA82 TJSJ 251908
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
308 PM AST Tue Jul 25 2023
 
PRZ002>004-013-252030-
Vieques PR-Northeast PR-Eastern Interior PR-Southeast PR-
308 PM AST Tue Jul 25 2023

...Strong thunderstorms will impact portions of Aguas Buenas,
Guayama, Carolina, Yabucoa, Loiza, Luquillo, Cayey, Naranjito,
Bayamon, San Lorenzo, Comerio, Gurabo, San Juan, Canovanas, Las
Piedras, Cidra, Santa Isabel, Ceiba, Patillas, Fajardo, Rio Grande,
Arroyo, Naguabo, Caguas, Juncos, Vieques, Maunabo, Humacao, Guaynabo,
Salinas and Aibonito Municipalities through 430 PM AST...

At 307 PM AST, a line of strong thunderstorms was along a line 
extending from 5 miles south of Vieques to 16 miles southeast of 
Punta Santiago to near Arroyo to 12 miles south of Jobos, and moving 
west at 60 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1836 6568 1839 6559 1837 6563 1827 6563
      1816 6548 1813 6527 1808 6556 1824 6563
      1819 6573 1801 6584 1793 6625 1798 6634
      1810 6622 1825 6625 1831 6604 1827 6591
      1844 6595 1846 6599
TIME...MOT...LOC 1907Z 095DEG 52KT 1800 6527 1795 6562 1791 6602 1778
6617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:33 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 11:33 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1233 PM AST Tue Jul 25 2023

...New UPDATE...

.UPDATE...
Issued at 1207 PM AST Tue Jul 25 2023

This morning a band of showers moved across the U.S. Virgin
Islands and then through Puerto Rico. Just after noon it was
growing over western Puerto Rico. It left only a few hundredths in
the USVI, but up to 6 tenths of an inch across the northern
foothills and mountains of Puerto Rico. There was also up to half
an inch along the plains of southwestern Puerto Rico.
Precipitation slowed the warming in Puerto Rico, but the U.S.
Virgin Islands have already reached or exceeded their forecast
high temperatures. The sounding this morning was launched just
before the envelope of moist air reached San Juan, therefore the
precipitable water was only 1.69. The GOES TPW product, however,
is now showing over 2 inches here and 2.2 inches just east of
Saint John. This moisture will help fuel the showers and
thunderstorms that continue to be expected for the next 24 hours.
These showers are producing locally strong winds not reflected in
the overall forecast.

An impressive outflow boundary was spotted on the visible
satellite imagery around 11:45 PM AST moving into the forecast
area from the southeast at around 35 knots, therefore a Special
Marine Warning has been issued for much of the Caribbean southeast
and south of Saint Croix. These gust winds are likely to reach
Saint Croix before 1 PM AST, but will likely not be as strong as
35 knots.

Some minor adjustments to the forecast grids through 54 hours--no
changes beyond then. Models continue to expect seas of 7 feet in
the southern and southwestern portion of our outer Caribbean
waters.

&&

.SYNOPSIS...

An increase in moisture is expected today as a tropical wave,
tracked by the National Hurricane Center, with a low chance of
formation in the following days, moves westward into the region.
This wave is now located over the Lesser Antilles and will move
over the Caribbean Sea during the day. The line of moisture will
induce periods of squally weather across the region. Moisture will
persist across the region from Thursday into Friday, maintaining
the potential for shower activity across the CWA. For the upcoming
weekend, a wind surge will bring periods of heavy showers.

&&

.SHORT TERM...Today through Thursday...

Partly cloudy to variably cloudy skies prevailed across northeast
Puerto Rico, Culebra, Vieques and the U.S Virgin Islands, as
quick passing clouds and tradewind showers continued to move in
and out of the area. Meanwhile, the rest of Puerto Rico was
mostly clear. Tropical moisture and occasional convective bands
along the leading edge of the tropical wave (Invest 95L), now
crossing the Lesser Antilles, will continue to propagate north and
west of this feature resulting in a gradual deterioration of the
local weather conditions across portions of the U.S. Virgin
Islands particularly St Croix and east coastal areas of Puerto
Rico later this morning. This is then expected to spread across
the southern, interior and western sections of Puerto Rico and the
rest of the islands later in the afternoon and during the evening
hours. Based on the expected conditions, the risk for urban and
small stream flooding, as well as ponding of waters on roads in
poor drainage areas, will be high for today and through Wednesday
with mudslides possible in areas of steep terrain due to any
heavy rains.

The tropical wave is forecast to quickly move westward with the bulk
of the moisture and heaviest convection expected to remain south of
the islands.  However, with the increasing instability and good low
level moisture convergence across the interior and southern slopes
of Puerto Rico and St Croix, enhanced afternoon and evening
convection will be possible and may cause periods of locally heavy
flooding rains later today and especially overnight and into
Wednesday.

As the tropical wave crosses the eastern Caribbean, expect the local
pressure gradient to tighten across the region thus resulting in
increasing trade winds today through Wednesday along with breezy
condition and frequent gusty winds, especially along the coastal
areas.

In the meantime sufficient sunshine is expected for the early part
of the period leading to near normal high temperatures and hot and
humid conditions with still above normal low temperatures. Maximum
heat indices will range between 100-108 degrees Fahrenheit in most
areas especially in urban and the north coastal areas. Local terrain
effects, sea breezes, and good heating will favor afternoon showers
and isolated thunderstorm development across portions of the
interior, west and southern slopes of Puerto Rico and mainly in and
around St Croix in the U.S. Virgin Islands. Quick passing showers
and chance of afternoon isolated thunderstorms cannot be ruled out
over the east interior, El Yunque and the San Juan Metro later this
afternoon and during the evening hours. Based on the expected
conditions, the risk for urban and small stream flooding as well as
ponding of waters on roads in poor drainages areas will be moderate
to high for today and through Wednesday or early Thursday morning.
Mudslides will possible in areas of steep terrain as a result of any
heavy rains.

By Thursday afternoon a gradual erosion of tropical moisture is expected
as the tropical wave and associated moisture field exits the
region, and an area of Saharan dust and drier airmass filters in
and spreads across the region along with decreasing trade winds.
Southeasterly winds and warmer and slightly above normal
temperatures can again be expected. Showers and isolated
thunderstorm activity will then be focused over parts of the
central interior and northwest Puerto Rico, and downwind of the
U.S. Virgin Islands.

&&

.LONG TERM...Friday through Tuesday...

A variable pattern is forecast for the long-term period across
the local islands. A broad high pressure at the surface will
dominate the wind pattern within a moderate east-southeast flow
over the Caribbean for Friday and Saturday. Dragged by this wind
flow, Caribbean moisture with PWAT values of 1.6 inches will
filter in the area, maintaining the potential for cloudiness and
shower development. Some unstable conditions, as suggested by the
model guidance, colder temperatures at 500 MB, and the diurnal
effects will induce afternoon showers across the western and
interior sections of Puerto Rico. A wind surge moving westward
into the area will increase moisture and winds from late Saturday
to early Saturday, resulting in wind-driven showers. Just after
that, by early Sunday, the NASA Goddard Earth Observing System
Model V5 suggests an increase in Saharan Dust particles with an
optical depth of 0.2. The particles will suppress shower
development and will result in hazy skies.

For the last part of the period, the uncertainty in the forecast
increases with the arrival of a broad tropical wave with PWAT
values of more than 2 inches, as suggested by the GFS. The ECMWF
suggests a different solution with moisture moving into the CWA
but with the bulk of the water well to the north of the region.
Given the global model guidance discrepancies, the forecast calls
for a wet pattern across the local area, with morning showers
across windward sections and afternoon convection over the
interior. Residents and visitors should stay tuned for further
information.

&&

.AVIATION...
Moisture along the leading edge of a broad area of low pressure
and a tropical wave (AL95) now crossing into the Caribbean and
TISX will bring pds of unsettled wx conds with SHRA/Isold TSRA to
the flying area. Incrg cld cover and SHRA dvlpmnt ovr the
interior and W PR vcty TJMZ/TJBQ aft 25/15z. Brief MVFR due to
SHRA/Isold TSRA til 25/23Z. Wnds fm E 15-20 kt with gusts to
25-45 kts psbl--strongest SE portion of FA and near TISX arnd
25/17Z. Maximum winds E 23-30 kt btwn FL015-100 and SW 25 kt at
FL470. Hir gusts near convection.

&&

.MARINE...
Choppy to hazardous marine conditions will prevail today and
tomorrow across the islands. At the surface, a broad high
pressure over the Central Atlantic will continue to result in
moderate to locally fresh easterly winds across the region. Winds
up to 20 knots will result in choppy seas up to 6 feet across all
the local waters. Deteriorating marine conditions are expected
tonight as the tropical wave moves over the Caribbean waters, with
seas up to 7 feet, winds up to 20 knots with gusty winds and
thunderstorms. Seas will gradually subside by Thursday. There is a
moderate risk of rip currents across the north, east, and
southeast coastal zones of Puerto Rico, Culebra, Vieques, and the
U.S. Virgin Islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory from 2 AM Wednesday to 2 AM AST Thursday
     for AMZ733.

     Small Craft Advisory from 8 AM Wednesday to 2 AM AST Thursday
     for AMZ741.

&&

SHORT TERM/AVIATION...WS
PUBLIC...GRS/ERG
UPPER AIR...GRS
Hazardous weather outlook, Jul 25, 4:39 AM CDT, 9 hours 29 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
521 AM AST martes 25 de julio de 2023

AMZ711>745-PRZ001>013-260930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
521 AM AST martes 25 de julio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves de
las aguas costeras del este interior, sur y oeste de Puerto Rico.
Planee parar todas las actividades al aire libre y preparese para
buscar refugio especialmente durante tarde en la tarde y horas de la
noche.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras,
pequenos riachuelos y quebradas. Inundaciones repentinas aisladas
son posibles.

.Calor Excesivo...Indices de calor maximos entre 102 a 108 grados
a traves de la mayoria de las areas costeras y urbanas. Agotamiento
por calor probable con exposicion prolongada.

.Viento...Brisa fuerte a lo largo de la costa durante horas de la
tarde y noche. Objetos no asegurados pudieran salir volando.

.Condiciones Maritimas...Oleaje igual o mayor de 7 pies y
condiciones de mal tiempo a traves de las aguas del Caribe, Pasaje
de Anegada y aguas mar afuera del Atlantico tarde hoy y esta noche.
Condiciones maritimas peligrosas para embarcaciones pequenas.

.Corrientes marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas rompientes, particularmente a lo largo
del norte, sur y este.

.DIAS DOS A SIETE...miercoles a lunes

Aguaceros y tronadas durante la noche pudieran aumentar el riesgo de
inundaciones en porciones del interior, sur y este hasta por lo
menos el miercoles hacia temprano el jueves debido a una onda
tropical moviendose justo al sur de las islas. Se espera riesgo
moderado de corrientes marinas que prevalezca para la mayoria de las
playas hasta el fin de semana. Se esperan indices de calor de 102 o
mas cada tarde.

.Comunicado sobre informacion reportada por observadores...

No es necesario la activacion de los observadores.

AMZ716-726-VIZ001-002-260930-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la Costa del Atlantico y aguas costeras adyacentes del Caribe-
521 AM AST martes 25 de julio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras,
pequenos riachuelos y quebradas. Inundaciones repentinas aisladas
son posibles.

.Calor Excesivo...Indices de calor de 100-107 grados a traves
de las areas urbanas y costeras. Es probable que se experimente
agotamiento por calor con una exposicion prolongada.

.Viento...Brisa fuerte a lo largo de la costa durante horas de la
tarde. Objetos no asegurados pudieran salir volando.

.Condiciones Maritimas...Oleaje igual o mayor de 7 pies y
condiciones de mal tiempo a traves de las aguas del Caribe, Pasaje
de Anegada y aguas mar afuera del Atlantico tarde hoy y esta noche.
Condiciones maritimas peligrosas para embarcaciones pequenas.

.Corrientes marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas rompientes, particularmente a lo largo
de las playas del este de Santa Cruz este noche.

.DIAS DOS A SIETE...miercoles a lunes

Aguaceros y tronadas durante la noche pudieran aumentar el riesgo de
inundaciones en porciones del interior, sur y este hasta por lo
menos el miercoles hacia temprano el jueves debido a una onda
tropical moviendose justo al sur de las islas. Se espera riesgo
moderado de corrientes marinas que prevalezca para la mayoria de las
playas hasta el fin de semana. Se esperan indices de calor de 102 o
mas cada tarde.

.Comunicado sobre informacion reportada por observadores...

No es necesario la activacion de los observadores.

In the hours before

Special weather statement, Jul 25, 12:07 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Juan PR
107 PM AST Tue Jul 25 2023

VIZ002-251800-
St Croix VI-
107 PM AST Tue Jul 25 2023

...A strong thunderstorm will impact portions of Saint Croix  through
200 PM AST...

At 106 PM AST, a strong thunderstorm was 20 miles southeast of St
Croix, moving northwest at 30 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1771 6469 1768 6490 1770 6488 1775 6489
      1777 6487 1776 6483 1778 6479 1778 6475
      1775 6472 1775 6469 1776 6463 1779 6462
      1777 6462 1775 6457
TIME...MOT...LOC 1706Z 137DEG 28KT 1761 6458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ERG
Special weather statement, Jul 25, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
308 PM AST Tue Jul 25 2023

PRZ002>004-013-252030-
Vieques PR-Northeast PR-Eastern Interior PR-Southeast PR-
308 PM AST Tue Jul 25 2023

...Strong thunderstorms will impact portions of Aguas Buenas,
Guayama, Carolina, Yabucoa, Loiza, Luquillo, Cayey, Naranjito,
Bayamon, San Lorenzo, Comerio, Gurabo, San Juan, Canovanas, Las
Piedras, Cidra, Santa Isabel, Ceiba, Patillas, Fajardo, Rio Grande,
Arroyo, Naguabo, Caguas, Juncos, Vieques, Maunabo, Humacao, Guaynabo,
Salinas and Aibonito Municipalities through 430 PM AST...

At 307 PM AST, a line of strong thunderstorms was along a line
extending from 5 miles south of Vieques to 16 miles southeast of
Punta Santiago to near Arroyo to 12 miles south of Jobos, and moving
west at 60 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1836 6568 1839 6559 1837 6563 1827 6563
      1816 6548 1813 6527 1808 6556 1824 6563
      1819 6573 1801 6584 1793 6625 1798 6634
      1810 6622 1825 6625 1831 6604 1827 6591
      1844 6595 1846 6599
TIME...MOT...LOC 1907Z 095DEG 52KT 1800 6527 1795 6562 1791 6602 1778
6617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:56 AM CDTSpecial Marine WarningJSJ94 min
Jul 25, 12:07 PM CDTSpecial Weather StatementJSJ53 min
Jul 25, 12:14 PM CDTSpecial Marine WarningJSJ91 min
Jul 25, 1:55 PM CDTSpecial Marine WarningJSJ65 min
Jul 25, 2:09 PM CDTSpecial Weather StatementJSJ81 min
Jul 25, 2:17 PM CDTSpecial Marine WarningJSJ58 min
Jul 25, 4:16 PM CDTAreal Flood AdvisoryJSJ73 min
Jul 25, 4:19 PM CDTAreal Flood AdvisoryJSJ70 min
Jul 25, 4:34 PM CDTSpecial Weather StatementJSJ71 min
Jul 25, 4:45 PM CDTSpecial Marine WarningJSJ60 min

Nearby

Special Weather Statements in Puerto Rico, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.